|Year : 2019 | Volume
| Issue : 1 | Page : 44-45
Treatment-emergent dhat syndrome in a young male with Obsessive–Compulsive disorder: An alarm for medication nonadherence
Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh, India
|Date of Web Publication||10-Jun-2019|
Dr. Sujita Kumar Kar
Department of Psychiatry, King George's Medical University, Lucknow, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
Dhat syndrome refers to a culture-bound syndrome of Southeast Asia, where patients present with anxiety and depressive and somatic symptoms, which they attribute to semen loss. Common presentation of these patients is the passage of semen-like substance in urine. Retrograde ejaculation may cause spermaturia, and patients with firmly held cultural myths related to sexuality may develop features of Dhat syndrome. Here, a patient with obsessive–compulsive disorder on treatment with fluoxetine developed retrograde ejaculation and subsequently features of Dhat syndrome.
Keywords: Dhat syndrome, fluoxetine, retrograde ejaculation
|How to cite this article:|
Kar SK. Treatment-emergent dhat syndrome in a young male with Obsessive–Compulsive disorder: An alarm for medication nonadherence. Acta Med Int 2019;6:44-5
| Introduction|| |
Dhat syndrome has been described as a culture-bound syndrome of Southeast Asia, characterized by a spectrum of anxio-depressive-somato-cognitive manifestations that are attributed to loss of semen or semen-like substances. Patients with Dhat syndrome are often young males from rural background with poor level of education, harboring sexual myths., Psychiatric comorbidities are high with Dhat syndrome, as found in a recent multicentric study. Dhat syndrome may develop as a primary entity, and other psychiatric comorbidities may develop subsequently as an attribution of semen loss or as independent entities. Similarly, Dhat syndrome may develop on the top of an underlying psychiatric morbidity, where it can be an attribution of the psychiatric illness as well as an association by chance. Here, we describe a patient of obsessive–compulsive disorder (OCD), who developed features suggestive of Dhat syndrome after increment of fluoxetine after obtaining the informed consent. The possible attributes for development of Dhat syndrome were discussed.
| Case Report|| |
A 24-year-old unmarried male from rural background of North India had been receiving treatment from the psychiatric outpatient department of a tertiary care center for OCD for the past 3 months. The patient had recurrent thoughts of contamination accompanied with compulsive washing behavior for the past 1 year, which was producing significant distress and impairment in day-to-day life functioning. The patient was prescribed with fluoxetine (up to 80 mg/day), clonazepam (0.5 mg/day), and zolpidem (10 mg) as and when required. The patient had reported partial improvement of his symptoms at the dose of 60 mg/day fluoxetine as a result of which the dose of fluoxetine was escalated to 80 mg/day. During follow-up visit, after 1 month, the patient had reported significant improvement in the symptoms of OCD; however, he reported with passage of Dhat (semen) in urine. He was worried about passage of semen-like substance in urine during morning as well as during defecation. He was also having complaints of lethargy, weakness, anxiety, reduced attention, constipation, and forgetfulness over the past 1 month since he developed semen loss in the urine. He attributed all these symptoms to semen loss. He expressed his unwillingness to continue medications. During interviews, the patient had given a detailed description of his worries related to semen loss. He had mentioned that when he discussed about loss of semen with his friends earlier, they described about the harmful consequences of semen loss. He had also seen the advertisements of faith healers on the street walls, who described semen loss as a severe illness. These experiences amplified his fear and worry. Past and family histories of the patient were insignificant. There was no history of any medical illness or substance use. The patient had completed his graduation and preparing for competitive examinations. Premorbidly, he was well adjusted to life.
His current mental status examination had revealed anxious affect and worries related to semen loss. Obsession of contamination was present. His attention and concentration was impaired; however, other cognitive parameters (memory, intelligence, and verbal fluency) were intact. His routine hemogram was within normal limits. Urine routine and microscopic examination revealed normal parameters along with 2–4 sperms per high-power field. The patient was psychoeducated regarding the sexual myths associated with loss of semen and possible factors that might have developed/led to loss of semen over the past 1 month. Supportive counseling was done as well as relaxation exercises were explained to him. Dietary modifications were also explained. Same medications were continued considering the improvement of symptoms of OCD on that dose. In follow-up, the patient reported a significant reduction in subjective distress, and his symptoms of OCD were also significantly improved.
| Discussion|| |
In this case, various factors might attribute to the development of Dhat syndrome. Onset of symptoms of Dhat syndrome in this case temporally correlates with dose increment of fluoxetine. Selective serotonin reuptake inhibitors (SSRIs) are commonly prescribed antidepressants due to their less frequent side effects. The commonly reported side effects with SSRIs are gastrointestinal side effects, increase in weight, and sexual side effects, which might lead to treatment nonadherence.
The individual, who firmly holds the myths related to semen loss is more likely to develop Dhat syndrome.
Constipation is reported to be a rare phenomenon with SSRIs and still rare with fluoxetine. Retrograde ejaculation is again considered to be rare with fluoxetine in comparison to other SSRIs. Despite the rarity mentioned in the literature, our patient reported constipation after augmentation of dose of fluoxetine and also there is evidence of sperms in urine examination, which might be due to retrograde ejaculation. Ongoing stress (due to illness, study pressure, and medication side effects) might have some role in modulating the ejaculation of semen, as stress activates the adrenergic system and may even cause spontaneous ejaculation, though the phenomenon is rare. These side effects, if at all contributed to passage of semen in urine, are benign and often reversible in nature. Reassurance and conservative measures may be sufficient in management in some cases, like ours. The clinician needs to understand the attributes of Dhat syndrome and adequately addresses them for better treatment outcomes. Patients often blame medications for their symptoms. When the blame goes to medications, there is always a risk of nonadherence to medications, despite the benign nature of the symptoms; hence, duly recognizing the symptoms of the patient and adequately addressing them are essential. The cultural factors and beliefs of the patients also need to be given due emphasis in the management plan for a better outcome.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kar SK, Sarkar S. Dhat syndrome: Evolution of concept, current understanding, and need of an integrated approach. J Hum Reprod Sci 2015;8:130-4.
] [Full text]
Prakash O, Kar SK, Sathyanarayana Rao TS. Indian story on semen loss and related Dhat syndrome. Indian J Psychiatry 2014;56:377-82.
] [Full text]
Grover S, Avasthi A, Gupta S, Dan A, Neogi R, Behere PB, et al.
Comorbidity in patients with Dhat syndrome: A nationwide multicentric study. J Sex Med 2015;12:1398-401.
Chae JH, Lee KU, Shin YK, Bahk WM, Jun TY, Kim KS, et al
. Comparison of Side Effect Profiles between Mirtazapine and Selective Serotonin Reuptake Inhibitors; A Naturalistic Setting. Clinical Psychopharmacology and Neuroscience. 2004;2:31-5.
Ferguson JM. SSRI antidepressant medications: Adverse effects and tolerability. Prim Care Companion J Clin Psychiatry 2001;3:22-7.
Oznur T, Akarsu S, Karaahmetoǧlu B, Doruk A. A rare symptom in posttraumatic stress disorder: Spontaneous ejaculation. Am J Case Rep 2014;15:69-73.